Alert archive / New Jersey / Special Marine Warnings in 2024

Special Marine Warning 113, NWS Philadelphia/Mount Holly

September 1, 2024

NWS Philadelphia/Mount Holly issued this special marine warning at Sep 1, 2024, 11:24 PM EDT. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2024, 11:24 PM EDT (03:24 UTC)
Expired
Sep 2, 2024, 12:30 AM EDT
In force
66 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Dover AFB radar (KDOX), 103 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 3.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2024-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2024-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1448 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted.

022 
WHUS51 KPHI 020324
SMWPHI
ANZ473-475-020430-
/O.NEW.KPHI.MA.W.0113.240902T0324Z-240902T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mount Holly NJ
1124 PM EDT Sun Sep 1 2024

The National Weather Service in Mount Holly NJ has issued a

* Special Marine Warning for...
  Outer waters from Great Egg Inlet NJ to Fenwick Island DE out 20 to
  40 nm...

* Until 1230 AM EDT.

* At 1124 PM EDT, a strong thunderstorm was located 10 nm northeast
  of Delaware Lightship Buoy 44009, moving east at 25 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* The strong thunderstorm will remain over mainly open waters.

LAT...LON 3863 7471 3881 7394 3878 7396 3873 7404
      3870 7415 3861 7417 3855 7422 3851 7426
      3845 7426 3841 7468
TIME...MOT...LOC 0324Z 255DEG 25KT 3855 7452 

HAIL...0.00IN
WIND...>34KTS

$$

Fitzsimmons
1 follow-up statement
957 
FZUS71 KPHI 020420
MWSPHI

Marine Weather Statement
National Weather Service Mount Holly NJ
1220 AM EDT Mon Sep 2 2024

ANZ473-475-020430-
/O.EXP.KPHI.MA.W.0113.000000T0000Z-240902T0430Z/
1220 AM EDT Mon Sep 2 2024

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 1230 AM EDT...

The affected areas were... 
Outer waters from Great Egg Inlet NJ to Fenwick Island DE out 20 to
40 nm...

The thunderstorm has weakened and no longer poses a significant
threat to boaters.

LAT...LON 3863 7471 3881 7394 3878 7396 3873 7404
      3870 7415 3861 7417 3855 7422 3851 7426
      3845 7426 3841 7468
TIME...MOT...LOC 0420Z 255DEG 25KT 3865 7405 

$$

Fitzsimmons

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special marine warning went out at Sep 1, 9:38 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Sep 1, 9:38 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
938 PM EDT Sun Sep 1 2024

.SYNOPSIS...
A cold front moves across the area later tonight. High pressure
builds out of the Great Lakes region during Monday and into the
Northeast and Mid-Atlantic states Tuesday and Wednesday, before
shifting to the northeast late in the week. A low pressure
system moving up from the south may affect our area for the end
of the week into next weekend.

&&

.NEAR TERM /THROUGH MONDAY/...
930 PM update...
No significant changes from the 7 PM forecast adjustment. Front
is racing southeastward, visible pretty clearly in radar
imagery, and with fairly high dew points still in place,
definitely potential for a few stray showers from Philly on
south until passage after midnight. From then on, breezy,
turning cooler and most importantly, drying out.

7 PM discussion...
Through this evening, expecting continued very limited coverage of
showers and storms through the evening. Downburst potential (and
even thunder potential) appears to be reducing but could briefly
return with the actual frontal passage overnight. Overall
though, looking like a majority of the region will see little,
if any, rain, with best chance of additional rain being across
southern Delaware.

The cold front will push offshore by daybreak. Cold and dry air
advection will quickly develop in the wake of the front - for a
rare case of dew point temperatures decreasing through the
overnight hours. Highs tomorrow should be 5 to 10 degrees lower
than Sunday, ranging from the upper 60s to lower 80s. Clouds may
linger through daybreak, but should see clearing skies through
the morning, resulting in a mostly sunny day. It will be
noticeably breezy as well, with gusts of 20-25 mph.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
High pressure settles across the northeast and Mid Atlantic
states through Wednesday, bringing a string of cool days with
low humidity. Monday night will see temperatures fall into the
upper 40s to mid 50s with upper 50s in the Philly metro area. A
light N-NW breeze is expected to keep overnight temperatures
from completely cratering, but clear skies will still provide
efficient radiational cooling. Tuesday and Tuesday night will be
less windy than Monday and continue to be dry days as the high
will be over the region. Temperatures will be near to a little
below average for this time of year with low humidity. High
pressure begins to shift offshore Wednesday, allowing for weak
return flow to begin during the afternoon. Warmer temperatures
will result, but still a few degrees below climo.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
High pressure continues to shift offshore to the north and east
Wednesday night into Thursday, but still nosing its way into
our area, keeping the weather dry. Temperatures will gradually
warm Thursday as well with return flow developing.

More uncertainty for the end of the week into the weekend due
to an approaching cold front from the west and possible low
pressure lifting northward from our south. Latest guidance shows
better agreement that this low will bring the area rain,
potentially even some heavy rain, around the Friday/Saturday
time frame. That said, there remains uncertainty regarding the
exact speed and timing of the system. For this reason, we stayed
close to NBM forecast which keeps mainly chance POPs in the
forecast for Friday through Saturday.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas..

Tonight...Prevailing VFR. Still a few showers or an isolated
t-storm possible mainly KACY but possibly up to near KPHL, but
dry further northwest. Expect an abrupt shift to NNW winds
around 10 kts as a cold front moves through from northwest to
southeast. Could be a brief period of gusts of 20-25 kts with
frontal passage. Moderate confidence.

Monday...VFR with NW winds 10 to 15 kts, and gusts up to 20 kts.

Outlook...

Monday Night-Thursday...VFR conditions.

Friday...Mostly VFR with afternoon showers and thunderstorms
possible.

&&

.MARINE...
Winds and seas are generally expected to stay below Small Craft
Advisory conditions, though some showers and thunderstorms are
possible tonight for the bay and coastal waters, mainly adjacent
to far southern NJ and DE.

Outlook...

Monday-Thursday...SCA conditions looking more likely Monday
night behind the cold front with decent northerly flow, with
gusts of 25+ knots possible and seas possibly up to 5 ft
offshore. Sub-SCA otherwise through Thursday.

Friday...SCA conditions possible with seas building to 3-5 feet
with a long fetch of easterly winds gusting to around 20 knots.

Rip currents...

Through Tuesday....Southerly winds will become north to
northeast later tonight and continue through Tuesday at 10-20
mph, although the winds may diminish some Tuesday especially
across the northern New Jersey Shore. Breaking waves in the surf
zone are forecast to be around 2 feet. As a result, a LOW risk
for the development of dangerous rip currents continues for both
the New Jersey Shore and the Delaware Beaches.

For specific beach forecasts, visit weather.gov/beach/phi

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

SYNOPSIS...MJL
NEAR TERM...Johnson/RCM
SHORT TERM...MJL
LONG TERM...MJL
AVIATION...Johnson/MJL/RCM
MARINE...Gorse/Johnson/MJL/RCM

In the hours before

Local storm report, Sep 1, 6:00 PM EDT, 5 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
600 PM EDT Sun Sep 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Marine Tstm Wind 19 E Fenwick Island     38.46N 74.70W
09/01/2024  M49 MPH          ANZ475             DE   Buoy

            Buoy 44009.

&&

Staarmann

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 2:54 AM EDTSmall Craft AdvisoryPHI46 hr

Nearby

Special Marine Warnings in New Jersey, 2024Every special marine warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.